Kentucky, 2020

Flash Flooding in Kentucky, June 18, 2020

June 18, 2020 · NWS LMK · 2 events in 1 county or zone

High pressure was solidly over the Ohio Valley and the atmosphere was moist, but absent of wind shear. This resulted in an isolated shower that remained mostly stationary and caused isolated flash flooding in one Kentucky county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

High pressure was solidly over the Ohio Valley and the atmosphere was moist, but absent of wind shear. This resulted in an isolated shower that remained mostly stationary and caused isolated flash flooding in one Kentucky county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 18, 6:40 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 18, 6:40 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
740 PM EDT Thu Jun 18 2020

...Updated Aviation Discussion...

.Short Term...(This evening through Friday)
Issued at 300 PM EDT Thu Jun 18 2020

Area radars continue to show scattered showers and a few
thunderstorms developing this afternoon generally along and east of
I-65. This activity will continue just past sunset and may linger
longer during the overnight hours in the Bluegrass region.
Lightning, brief heavy downpour along with gusty winds and small
hail are possible with some of these storms. This activity continues
to be associated with the same upper level low that's been
influencing our weather the past few days. Tonight into tomorrow,
the low starts to lift and slowly exit to the NE and be over western
PA as short wave ridging begins to build in from the west.

While the upper low will be moving away, there's still 20 to 30% PoP
along and east of I-65. Once again any storms that form Friday
afternoon should remain sub-severe. Temperatures are warmer,
reaching the middle to upper 80s tomorrow afternoon.

.Long Term...(Friday night through Thursday)
Issued at 253 PM EDT Thu Jun 18 2020

Hot and mostly dry weather will start out the weekend as upper level
ridging builds in from the west. High temperatures should easily
climb into the upper 80s and low 90s on Saturday. On Sunday, a weak
cold front will begin moving into southern IL and central IN. Shower
and storm chances will increase ahead of the front, with the best
chances locally in our region being north of the Ohio River.

The evolution of the front going into next week varies amongst
mid/long range guidance. While confidence in the forecast details
remain low, it appears that we should see near daily chances for
showers and storms, especially if the frontal boundary ends up in
the vicinity of the region. Conditions will remain warm and muggy
during this timeframe.

&&

.Aviation...(00Z TAF Issuance)
Issued at 740 PM EDT Thu Jun 18 2020

Upper level low continues to spin to the E and NE of the TAF sites
through this TAF cycle, bringing rounds of isolated to scattered
showers and storms at times. Best chances will be each
afternoon/evening at LEX, however can't rule out a few
showers/storms at SDF/BWG either. There also may be a chance for
some fog at LEX toward dawn, but a few showers and potential cloud
cover is in question and would be limiting factors. Otherwise,
expect light and variable winds with VFR Sct-Bkn clouds mostly
around 5-6 K feet through the period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BTN
Long Term...DM
Aviation...BJS
Hazardous weather outlook, Jun 18, 2:14 PM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
314 PM EDT Thu Jun 18 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
314 PM EDT Thu Jun 18 2020 /214 PM CDT Thu Jun 18 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Isolated thunderstorms will be possible this evening. Brief gusty
winds, small hail and cloud to ground lightning is a hazard with any
thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few thunderstorms will be possible each day, mainly in the
afternoon and evening. No organized severe weather is expected, but
cloud to ground lightning is a hazard with any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

BTN/DM

In the hours before

Special weather statement, Jun 18, 4:52 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
552 PM EDT Thu Jun 18 2020

KYZ066-182230-
Casey-
552 PM EDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASEY COUNTY...

At 552 PM EDT, a strong thunderstorm was located near Liberty, moving
south at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Evans Ford, Evona, Mintonville, Windsor, Teddy, Pricetown, Gilpin,
Rubert Ford, Cantown and Argyle.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3713 8499 3729 8500 3731 8489 3720 8477
      3719 8479 3711 8492
TIME...MOT...LOC 2152Z 347DEG 10KT 3726 8494

SCHOETTMER
Special weather statement, Jun 18, 5:14 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
614 PM EDT Thu Jun 18 2020

KYZ047-055-182245-
Boyle-Mercer-
614 PM EDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MERCER AND
NORTHWESTERN BOYLE COUNTIES...

At 614 PM EDT, a strong thunderstorm was located near Harrodsburg,
moving south at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dixville and Nevada.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3778 8497 3778 8490 3761 8485 3761 8501
TIME...MOT...LOC 2214Z 359DEG 14KT 3774 8493

SCHOETTMER
Special weather statement, Jun 18, 5:26 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
626 PM EDT Thu Jun 18 2020

KYZ054-065-182300-
Marion-Taylor-
626 PM EDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARION AND CENTRAL
TAYLOR COUNTIES...

At 625 PM EDT, a strong thunderstorm was located over Campbellsville,
moving south at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Campbellsville, Taylor County Airport, Arista, South Campbellsville,
Saloma, Hobson, Wrights, Elk Horn, Durhamtown and Sweeneyville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3749 8543 3749 8538 3728 8522 3726 8540
TIME...MOT...LOC 2225Z 343DEG 14KT 3737 8535

SCHOETTMER
Special weather statement, Jun 18, 5:50 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Louisville KY
650 PM EDT Thu Jun 18 2020

KYZ053-054-065-182315-
Marion-Taylor-Larue-
650 PM EDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LARUE...SOUTHWESTERN
MARION AND NORTHWESTERN TAYLOR COUNTIES...

At 649 PM EDT, a strong thunderstorm was located 10 miles northwest
of Campbellsville, moving south at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Campbellsville, Willowtown, White Rose, Saloma, Durhamtown and
Bengal.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3751 8550 3751 8543 3736 8536 3736 8548
TIME...MOT...LOC 2249Z 344DEG 13KT 3746 8546

SCHOETTMER
Local storm report, Jun 18, 5:51 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
651 PM EDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     1 NNW CAMPBELLSVILLE    37.36N 85.35W
06/18/2020                   TAYLOR             KY   EMERGENCY MNGR

            REPORTED DAMAGE TO 3 TREES NORTH OF
            CAMPBELLSVILLE.

&&

CJP
Special weather statement, Jun 18, 6:04 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Louisville KY
604 PM CDT Thu Jun 18 2020

KYZ077-182330-
Adair-
604 PM CDT Thu Jun 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ADAIR COUNTY...

At 604 PM CDT, a strong thunderstorm was located 7 miles northeast of
Columbia, moving south at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Christine, Purdy, Holmes, Garlin and Absher.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3711 8530 3722 8532 3723 8531 3724 8531
      3726 8521 3711 8517
TIME...MOT...LOC 2304Z 354DEG 13KT 3720 8526

SCHOETTMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Taylor

When
June 18, 7:00 PM EST to 9:00 PM EST
Where
Taylor County, 2.07 mi N of Lorain to 2.17 mi N of Lorain
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.380, -85.380

A bridge was closed on Salem Church Road due to high water.

Flash Flood, Taylor

When
June 18, 7:00 PM EST to 9:00 PM EST
Where
Taylor County, 0.68 mi W of Hobson to 1.37 mi ESE of Saloma
Cause
Heavy Rain
Reported by
Public
Coordinates
37.419, -85.382

There was a report of considerable water over Sanders Road, northeast of Saloma.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906614, 906615.